Acute Renal Failure Related to Implanted Antibiotic Impregnated Cement Joint Spacer
Infectious Diseases in Clinical Practice
A 68-year-old female patient with extensive preexisting renal disease underwent explantation of an infected total knee arthroplasty with the common practice of inserting a cement spacer impregnated with both tobramycin and vancomycin. Four weeks later, she presented with acute renal failure, a toxic serum level of tobramycin, and a still detectable serum vancomycin level. This case illustrates the fact that systemic levels of potentially toxic antibiotics may be detectable weeks after implantation of the antibiotic-impregnated cement. More data are needed to rationally recommend nontoxic, heat-stable antibiotics that could be added to the orthopedically stabilizing spacers in 2-step replacements of infected prosthetic joints. Careful screening of patients for renal disease and risk is essential before using potentially toxic antimicrobial drugs for this purpose.
Version of record can be found through LWW.
Roman, Christopher T. and Slama, Thomas G., "Acute Renal Failure Related to Implanted Antibiotic Impregnated Cement Joint Spacer" (2015). Scholarship and Professional Work – COPHS. 160.